Overdose doxylamine (unisom overdose)
General or Other | - Others | Overdose doxylamine (unisom overdose) (Disease)
Doxylamine as a single drug (not part of a combination) is used as a short-term treatment for sleep problems (insomnia). Symptoms of overdose may include: large pupils, flushing, fever, hallucinations, weakness, shaking (tremor), muscle twhiching, loss of consciousness, seizures. In children, excitement may occur first, and may be followed by loss of coordination, drowsiness, loss of consciousness, seizures.
A very serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction may include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
Causes and Risk factors
Doxylamine is frequently involved in accidental and intentional overdoses. Rhabdomyolysis and secondary acute renal failure are rare but potentially serious complications, making early recognition and treatment essential. With the large number of nonprescription antihistamines and sleep aids available to the general public, it is important to keep in mind that overdose is a potential problem. The complications associated with overdose of these medications are just as life threatening as those associated with prescription drugs.
Diagnosis and Treatment
The patient is supported with supplemental oxygen and intravenous fluids. Sedation with benzodiazepines (valium, ativan) is sometimes necessary. Severe intoxications may require a breathing tube. If the symptoms are severe physostigmine can be administered.